Tattoo Sites and Psoriasis
October 2011 | Volume 10 | Issue 10 | Case Reports | 1199 | Copyright © October 2011
Samantha F. Smith BSa and Steven R. Feldman MD PhDa,b,c
Center for Dermatology Research, Departments of aDermatology, bPathology and,cPublic Health Sciences Wake Forest University School of Medicine, Winston-Salem, NC
The Koebner phenomenon refers to the development of lesions in response to injury of previously uninvolved skin. It occurs in psoriasis and a number of other inflammatory diseases. We present a patient who developed a Koebner reaction at the site of a tattoo. Treatment with ustekinumab resulted in striking clearance of the psoriasis changes at the tattoo site.
J Drugs Dermatol. 2011;10(10:1199-1200.
The Koebner phenomenon refers to the development of lesions in previously uninvolved skin at the site of cutaneous injury, and has been reported in psoriasis patients after a variety of traumas, including excoriation, insect
bites, shaving, stripping of tape, friction and even pressure.1-2 We present a robust, tattoo-induced Koebner reaction in a psoriasis patient with striking clearance after initiation of ustekinumab.
A 19-year-old Causcasian female presented to our clinic for follow-up management of chronic psoriasis. She complained of persistent flaring of her disease despite treatment with etanercept
in combination with ultraviolet phototherapy. Since the time of her diagnosis approximately two years earlier, the patient
had tried numerous psoriasis medications with minimal improvement. Systemic treatment was initiated shortly after her diagnosis, as she presented with fairly severe disease that was not well-controlled with a topical corticosteroid. The patient had failed previous treatment with methotrexate and adalimumab, and was not responding to several months of etanercept treatment when she arrived for follow-up evaluation.
On physical examination, she had active, erythematous and scaly psoriasiform lesions on her eyelids, face, trunk and extremities. On her back, psoriatic plaques were distributed in a tattoo that the patient had acquired four months earlier (Figure
1a). The Psoriasis Area and Severity Index (PASI) was 18.9.
Although the patient had rather extensive disease that affected
many areas of her body, she maintains that her back was free of disease when she obtained the tattoo. Within 1-2 weeks of obtaining the tattoo, psoriatic lesions developed where the ink had been injected, which persisted until her appointment four months later.
Given the failure of other agents, ustekinumab treatment was initiated. When the patient returned one month after having the first and only dose of ustekinumab, she reported the greatest
improvement she had experienced since her diagnosis. Most areas that had active disease at the previous appointment
had improved considerably (PASI improved to 6.8), with complete clearance of the lesions that had been present at her tattoo site (Figure 1b).
Approximately 25 percent of psoriasis patients exhibit koebnerization,2 yet the pathogenesis of this phenomenon is not well understood. Some studies suggest there is a much higher prevalence
of koebnerization (up to 95%) in patients who, like our patient, were diagnosed at an early age and had been tried on multiple therapies.3 Moreover, psoriasis that koebnerizes has been speculated to represent a more severe, treatment-resistant
disease.4 Our patient was fortunate to have initial success with ustekinumab, although the long-term outcome remains to be seen. Ustekinumab has not been studied specifically in